Alert archive / Michigan / Red Flag Warnings in 2008
Red Flag Warning 4, NWS Gaylord, MI
NWS Gaylord, MI issued this red flag warning at May 29, 2008, 12:45 PM EDT for 22 counties in Michigan. It took effect at May 29, 2008, 1:00 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2008, 12:45 PM EDT (16:45 UTC)
- In effect from
- May 29, 2008, 1:00 PM EDT
- Expired
- May 29, 2008, 8:00 PM EDT
- In force
- 7 hr
- Issued by
- NWS Gaylord, MI
All 22 counties
Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 21 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 4.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2737 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KAPX 291645 RFWAPX RED FLAG WARNING NATIONAL WEATHER SERVICE GAYLORD MI 1245 PM EDT THU MAY 29 2008 ...RED FLAG WARNING FOR WARM TEMPERATURES AND LOW HUMIDITIES... .VERY DRY AIR OVER NORTHERN MICHIGAN WILL BE PRESENT THIS AFTERNOON AS SOUTHWEST WINDS AND AMPLE SUNSHINE HELP BOOST TEMPERATURES INTO THE MIDDLE 70S. THIS WILL CAUSE SURFACE RELATIVE HUMIDITIES TO FALL BETWEEN 15 AND 25 PERCENT THROUGH EARLY THIS EVENING. AS A RESULT...LAND MANAGEMENT OFFICIALS HAVE REQUESTED A RED FLAG WARNING BE ISSUED THROUGH EARLY THIS EVENING. MIZ016>036-041-042-300000- /O.NEW.KAPX.FW.W.0004.080529T1700Z-080530T0000Z/ EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO- MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA- ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN- ARENAC- INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY... CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA... FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO... HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE... WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH 1245 PM EDT THU MAY 29 2008 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. TEMPERATURES WILL CONTINUE TO CLIMB INTO THE MIDDLE 70S THIS AFTERNOON UNDER PARTLY CLOUDY TO MOSTLY SUNNY SKIES. WITH SURFACE DEWPOINTS IN THE UPPER 20S TO MIDDLE 30S EXPECTED TO REMAIN STEADY...SURFACE HUMIDITIES WILL CONTINUE TO FALL BELOW CRITICAL THRESHOLDS IN THE 15 TO 25 PERCENT RANGE THROUGH EARLY THIS EVENING. HUMIDITY LEVELS WILL IMPROVE ABOVE CRITICAL LEVELS AS TEMPERATURES COOL THIS EVENING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ MPC
2 follow-up statements
000 WWUS83 KAPX 292017 RFWAPX RED FLAG WARNING NATIONAL WEATHER SERVICE GAYLORD MI 417 PM EDT THU MAY 29 2008 ...RED FLAG WARNING FOR WARM TEMPERATURES AND LOW HUMIDITIES... .VERY DRY AIR IS PRESENT OVER NORTHERN MICHIGAN THIS AFTERNOON. SOUTHWEST WINDS AND AMPLE SUNSHINE HAVE BOOSTED TEMPERATURES INTO THE LOWER TO MIDDLE 70S...WITH RELATIVE HUMIDITIES BETWEEN 15 AND 25 PERCENT THROUGH EARLY THIS EVENING. AS A RESULT...LAND MANAGEMENT OFFICIALS HAVE REQUESTED A RED FLAG WARNING BE ISSUED THROUGH EARLY THIS EVENING. MIZ016>036-041-042-300000- /O.CON.KAPX.FW.W.0004.000000T0000Z-080530T0000Z/ EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO- MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA- ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN- ARENAC- INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY... CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA... FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO... HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE... WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH 417 PM EDT THU MAY 29 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING. TEMPERATURES WILL REST IN THE LOWER TO MIDDLE 70S THROUGH EARLY EVENING...BEFORE COOLING BY DUSK. VERY DRY RELATIVE HUMIDITIES WILL CONTINUE TO RANGE FROM 15 TO 25 PERCENT...BEFORE STARTING TO RECOVER BY SUNSET. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ JZ
000 WWUS83 KAPX 300012 RFWAPX RED FLAG WARNING NATIONAL WEATHER SERVICE GAYLORD MI 812 PM EDT THU MAY 29 2008 MIZ016>036-041-042-300115- /O.EXP.KAPX.FW.W.0004.000000T0000Z-080530T0000Z/ EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO- MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA- ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN- ARENAC- INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY... CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA... FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO... HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE... WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH 812 PM EDT THU MAY 29 2008 ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. TEMPERATURES WILL FALL...AND RELATIVE HUMIDITIES WILL RISE...THROUGH THE REST OF THE EVENING. $$ JZ
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at May 29, 10:21 AM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 29, 10:21 AM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1021 AM EDT THU MAY 29 2008 .UPDATE...12Z SURFACE/RUC ANALYSIS AND VIS/IR/WV/RADAR IMAGERY SHOW AN ELONGATED SURFACE HIGH CENTERED OVER THE SOUTHERN GREAT LAKES UNDER NW FLOW ALOFT. POCKET OF LOWER SURFACE DEWPOINTS DIRECTLY OVER NORTHERN LOWER MICHIGAN IS HELPING TO CREATE A VERY DRY AIRMASS (PWAT 25% OF NORMAL) AND SURFACE HUMIDITIES ARE ALREADY BETWEEN 35 AND 45 PCT. OTHERWISE...CLEAR SKIES DOMINATE NORTHERN MICHIGAN...BUT CONDITIONS CHANGE ABRUPTLY UPSTREAM ON THE WESTERN FLANK OF THE MID-LEVEL RIDGE AXIS WHERE LOW LEVEL CONVERGENCE AND ASSOCIATED MOISTURE ADVECTION IS CONTRIBUTING TO A DECAYING MCS OVER SOUTHERN MINNESOTA AND NORTHERN IOWA. LEADING EDGE OF THE CLOUD SHIELD IS ALREADY DRIFTING ACROSS CENTRAL LAKE MICHIGAN AND SHOULD JUST SCRAPE BY THE SW COUNTIES OF THE CWA AS THE CLOUDS RUN INTO THE NW FLOW ALOFT. THIS WILL KEEP SKIES MOSTLY SUNNY TO OUTRIGHT SUNNY ACROSS THE MAJORITY OF NORTHERN MICHIGAN TODAY. STILL EXPECTING SURFACE HUMIDITY LEVELS TO DROP INTO THE LOWER 20S AS MIXING INTO DRY AIR ALOFT COUNTERACTS LOW LEVEL MOISTURE ADVECTION. BUT WILL SEE HOW THIS GOES AS LATEST STATISTICAL GUIDANCE DOES NOT APPEAR TO HAVE A GOOD HANDLE ON DEWPOINTS. HIGH TEMPS IN THE LOW TO MID 70S LOOKS FINE. MPC && .PREV DISCUSSION... /ISSUED 702 AM EDT THU MAY 29 2008/ AVIATION...HIGH PRESSURE CENTERED OVER SOUTHERN LOWER MI WILL SLOWLY DRIFT SOUTHWARD INTO OHIO THRU THE AFTERNOON...THEN START TO HEAD EAST INTO PA THIS EVENING. AS A RESULT...VFR CONDITIONS WILL PERSIST THRU TODAY AND INTO THIS EVENING. WINDS REMAIN LIGHT ENOUGH FOR LAKE BREEZES TO DEVELOP THIS AFTERNOON. MID/HIGH CLOUDS WILL THICKEN FROM THE SW THIS EVENING...WITH LOW VFR CIGS AND SCT-NMRS SHRA/TSRA DEVELOPING OVERNIGHT AHEAD OF AN ADVANCING WARM FRONT LIFTING NORTHWARD INTO LOWER MICHIGAN. DISCUSSION...ISSUED 322 AM LARGE AREA OF HIGH PRESSURE REMAINS CENTERED FROM THE UPPER MISSISSIPPI VALLEY THRU THE GREAT LAKES REGION. SKIES REMAIN CLEAR ACROSS OUR ENTIRE CWA AT THIS HOUR THANKS TO DRY AIR THRU THE COLUMN COMBINED WITH STRONG SUBSIDENCE OVERHEAD. WIND SPEEDS HAVE DROPPED TO MAINLY AOB 10 MPH ACROSS THE REGION...WITH TEMPS DROPPING INTO THE UPPER 30S AND LOWER 40S AS A RESULT OF CLEAR SKIES AND DIMINISHING WINDS. WX WILL REMAIN QUIET THRU TODAY. ATTENTION THEN TURNS TO OUR NEXT CHANCES OF PRECIP AS A WARM FRONT APPROACHES US TONIGHT...AND THEN THE PARENT LOW PRESSURE SYSTEM MOVES THRU LOWER MICHIGAN ON FRIDAY. TODAY AND TONIGHT...HIGH PRESSURE WILL GRADUALLY SLIDE SE TODAY AS A WARM FRONT LIFTS INTO THE WRN GREAT LAKES TONIGHT. NRN MICHIGAN WILL SEE ONE MORE SUNNY DAY AS HIGH PRESSURE...SUBSIDENCE AND DRY AIR THRU THE COLUMN REMAINS IN CONTROL. SOME THIN CIRRUS WILL DRIFT OVERHEAD THROUGHOUT THE DAY. FULL SUN AND MODERATING TEMPS WILL ALLOW TEMPS TO PEAK IN THE LOWER 70S THIS AFTERNOON. SYNOPTIC WINDS WILL BE MARGINAL FOR LAKE BREEZE DEVELOPMENT (925 MPH WINDS OF 10 TO 15 KTS)...SO WILL DEPICT SOME WEAK LAKE BREEZES THIS AFTERNOON FOR THE LAKESHORE AREAS. MID/HIGH CLOUDS WILL INCREASE...LOWER AND THICKEN THIS EVENING. NAM IS STILL SUGGESTING MOISTENING OF ENTIRE COLUMN LATE TONIGHT AS AN ELONGATED AREA OF DPVA AND ISENTROPIC ASCENT NORTH OF THE APPROACHING WARM FRONT ENTER OUR CWA AFTER 06Z. LIKELY POPS FOR MUCH OF NRN LOWER MICHIGAN LATE TONIGHT STILL LOOKS LIKE A GOOD BET...WITH HIGH CHANCE POPS FOR ERN UPR AND THE LAKE HURON SHORELINE COUNTIES. INSTABILITY (EVEN ELEVATED INSTABILITY) WILL BE VERY LIMITED LATE TONIGHT...BUT GOOD VERTICAL WIND SHEAR SHOULD ALLOW FOR SOME THUNDER DEVELOPMENT. STILL...DO NOT EXPECT ANY CHANCE OF SVR WX DUE TO INSUFFICIENT INSTABILITY. OVERNIGHT LOWS WILL DROP IN THE MID TO UPPER 40S. FRIDAY AND FRIDAY NIGHT...LIKELY POPS WILL CONTINUE INTO FRIDAY... BUT WILL SPREAD ACROSS THE ENTIRE CWA AS THE PARENT LOW REACHES THE UPPER MISSISSIPPI VALLEY. DEEP MOISTURE WILL CONTINUE TO RIDE NORTHWARD INTO MICHIGAN AHEAD OF THE ASSOCIATED COLD FRONT. WARM FRONT SHOULD PASS THRU MUCH OF NRN LOWER MICHIGAN...BUT WILL LIKELY GET HUNG UP AROUND THE STRAITS AREA FRIDAY AFTERNOON/EVENING AS THE SURFACE LOW PASSES THRU UPPER MICHIGAN. 850 MB THETA E RIDGE AXIS WILL MOVE OVERHEAD FRIDAY AND FRIDAY EVENING...AND THEN SHIFT SE OF OUR AREA OVERNIGHT. MODEST VERTICAL WIND SHEAR WILL LEND TO ORGANIZATION OF CONVECTION...BUT AT THIS POINT DO NOT ANTICIPATE SVR TSRA AS STRONGER CONVECTION TO THE SOUTH MAY VERY WELL ROB US OF BETTER INSTABILITY AND MOISTURE. WILL ADD CHANCE OF THUNDER TO ALL OF NRN LOWER MICHIGAN FRIDAY EVENING...AND TO JUST THE SRN HALF OF OUR CWA OVERNIGHT. THICK CLOUD COVER AND ONGOING PRECIP WILL LIMIT AFTERNOON HIGHS TO THE MID TO UPPER 60S FRIDAY AFTERNOON. OVERNIGHT LOWS WILL BE MAINLY IN THE LOWER 50S. SATURDAY THRU MONDAY...SOME SHOWER ACTIVITY MAY LINGER INTO SATURDAY MORNING...BUT OVERALL...EXPECT A DRY AND PLEASANT WEEKEND AND FIRST PART OF NEXT WEEK AS HIGH PRESSURE SETTLES BACK INTO THE REGION. EXPECT AFTERNOON HIGHS IN THE UPPER 60S AND LOWER 70S...WITH OVERNIGHT LOWS IN THE MID 40S TO AROUND 50 DEGREES. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
Hazardous weather outlook, May 29, 12:29 PM EDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1229 PM EDT THU MAY 29 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 301100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1229 PM EDT THU MAY 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A COMBINATION OF LOW RELATIVE HUMIDITIES AND WARM TEMPERATURES WILL CREATE AN ELEVATED FIRE DANGER THROUGH THIS EVENING ACROSS NORTHERN LOWER MICHIGAN. SEE ONGOING RED FLAG WARNING FOR FURTHER DETAILS. THERE IS A CHANCE OF THUNDERSTORMS ACROSS EASTERN UPPER MICHIGAN AND FAR NORTHEAST LOWER MICHIGAN LATE TONIGHT. THUNDERSTORMS ARE LIKELY ACROSS THE REST OF NORTHERN LOWER MICHIGAN LATE TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE REGION ON FRIDAY... DIMINISHING TO A CHANCE OF THUNDERSTORMS FRIDAY NIGHT FOR NORTHERN LOWER MICHIGAN. SEVERE STORMS ARE NOT EXPECTED. THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Nearby
Red Flag Warnings in Michigan, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.